Epilepsy Home > Dilantin Toxicity

Serious toxicity can potentially occur with the use of Dilantin. Toxicity is more likely to occur in newborns, elderly people, and people with kidney or liver disease. It is also more likely to happen when Dilantin doses are increased or when other medications are started or stopped (due to drug interactions). Common symptoms of Dilantin toxicity may include dizziness, lethargy, drowsiness, and rapid eye movements.

Can Dilantin Be Toxic?

Dilantin® (phenytoin) is a prescription medication used to treat certain types of seizures in people with epilepsy. As with many medications, Dilantin can cause serious toxicity. Dilantin toxicity can occur as a result of taking a daily dose of the drug that is too high or a single Dilantin overdose (either intentional or accidental). It is important for people who take the medication to be aware of the symptoms of toxicity.
 

Dilantin Toxicity Symptoms

The symptoms of Dilantin toxicity can vary, depending on the level of Dilantin in the blood. Some of the most common signs include:
 
  • Rapid eye movements
  • Difficulty speaking or slurred speech
  • Lethargy
  • Problems with coordination or balance
  • Dizziness
  • Drowsiness
  • Unusual body movements or shakiness.
     
Some other possible symptoms include:
 
  • Confusion
  • Hallucinations
  • Coma
  • Seizures
  • Double vision
  • Nausea and vomiting
  • Difficulty swallowing
  • Irritability or agitation
  • Low blood pressure
  • Gum tenderness.
     
Loss of life due to Dilantin toxicity is possible, but not common.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.